Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Will my walking ever return?
Jul 31, 2008

Dr McGowan:

I found out my diagnosis a little under two years ago.

Although I used to pride myself on the strength of my legs, my walking has seemed to have decreased in its stability little by little.

I've spoken to a neurologist who seems to believe that my previous steadiness will most likely never return.

What are your thoughts on this? Do you think this impairment really IS irreparable?

Response from Dr. McGowan

I am sorry to hear about your symptoms. You do not say whether or not you are on treatment or if your virus is suppressed. Untreated HIV can cause neuropathy and unsteady gait which may improve with viral suppression. Having low CD4 count could put you at risk for neurologic complications such as toxoplasmosis or PML which could effect gait. Also, if you are on treatment, certain meds, such as zerit (stavudine) or didanosine (videx) can cause neuropathy. Vitamin deficiencies could also be a cause. Also, especially if you come from a tropical place, infection with HTLV-1 can cause gait problems. In general, i take an optomistic approach and keep pushing ahead. I have seen many people who were bed and wheelchair bound walk again.

Best of luck, Joe


Previous
Treatment Options
Next
FYI

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement